Texas, 2012

Damaging Winds in Texas, June 16, 2012

June 16, 2012 · NWS SJT · 2 events in 1 county or zone

Isolated severe thunderstorms developed in response to a weak upper level disturbance and daytime heating. These storms resulted in a couple of downburst wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms developed in response to a weak upper level disturbance and daytime heating. These storms resulted in a couple of downburst wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 16, 5:02 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 16, 5:02 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT SAT JUN 16 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WERE CURRENTLY LOCATED OVER THE NORTHERN
BIG COUNTRY. AT THIS TIME...BELIEVE MOST OF THIS CONVECTION WILL
REMAIN TO THE NORTH OF ALL TAF SITES...BUT WILL CONTINUE TO
MONITOR TRENDS THE NEXT COUPLE OF HOURS. AN OUTFLOW BOUNDARY FROM
THIS CONVECTION IS CURRENTLY MOVING SOUTH AT 15 TO 20 MPH...AND IS
APPROACHING NORTHERN SHACKELFORD AND JONES COUNTIES. THIS OUTFLOW
MAY RESULT IN A BRIEF WINDS SHIFT TO THE NORTH AT KABI...BUT FOR
NOW HAVE LEFT OUT OF THE TAFS AND WILL CONTINUE TO MONITOR.
STRATUS DEVELOPMENT IS EXPECTED ACROSS THE HILL COUNTRY BETWEEN
10Z AND 12Z...THEN SPREADING SLOWLY NORTH. I ONLY INCLUDED MVFR
CEILINGS AT KJCT...WHERE THE BEST CHANCE OF LOW CLOUDS EXISTS.
OTHERWISE EXPECT VFR CONDITIONS AND LIGHT SOUTH TO SOUTHEAST WINDS
THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT SAT JUN 16 2012/

SHORT TERM...
HOT AND MUGGY CONDITIONS CONTINUE ACROSS WEST CENTRAL TEXAS THIS
AFTERNOON. VISIBLE SATELLITE HAS SHOWN SOME ENHANCED CU...AND EVEN
A FEW SHOWERS FROM THE NORTHWESTERN BIG COUNTRY NORTHEAST INTO
OKLAHOMA ALONG AN OLD OUTFLOW BOUNDARY. AND WHAT IS LIKELY AN MCV
MOVING EAST ALONG THE RED RIVER. WITH THE UPPER LEVEL RIDGE OFF TO
THE WEST...NORTHWEST TO NORTH FLOW PREVAILS AND ANY ACTIVITY THAT
MAY DEVELOP WILL TRY TO DROP SOUTHEAST. THUS...WILL ADD SLIGHT
CHANCE POPS INTO THE BIG COUNTRY FOR THIS EVENING.

SOME CLOUDS AGAIN TONIGHT...AND WE HAVE TENDED TO STAY A LITTLE
WARMER THAN THE GUIDANCE HAS SUGGESTED. SO WILL REMAIN ON THE WARM
SIDE OF THE FORECAST.

MORE OF THE SAME FOR TOMORROW. NO REAL UPPER LEVEL SUPPORT...BUT AN
AIR MASS THAT IS UNSTABLE ENOUGH TO PRODUCE A FEW STORMS ALONG ANY
FOCUS THAT CAN BE FOUND. MOST LIKELY FOCUS WOULD BE AN OUTFLOW
BOUNDARY LEFT OVER FROM CONVECTION THAT MAY OR MAY NOT DEVELOP
TONIGHT. WILL ADD SLIGHT CHANCE POPS TO THE NORTHERN HALF OF THE
AREA.

LONG TERM...
UPPER HIGH WILL BE CENTERED OVER NORTHWESTERN MEXICO ON MONDAY
AND JUST WEST OF THE BAJA PENINSULA ON TUESDAY. THE 850 MB
THERMAL RIDGE REMAINS STRONG ACROSS OUR AREA ON MONDAY AND GOING
WITH MAX TEMPERATURES IN THE MID TO UPPER 90S. WOULD NOT BE
SURPRISED TO SEE A FEW 100 DEGREE READINGS IN THE CENTRAL AND
WESTERN CONCHO VALLEY. HIGH TEMPERATURES EXPECTED TO AT LEAST A
FEW DEGREES LOWER BY MIDWEEK AS THE 850 MB THERMAL RIDGE SHIFTS
TO THE WEST OF OUR AREA. AN INVERTED UPPER TROUGH/WEAK UPPER LOW
IS PROGGED TO MOVE WEST INTO THE WESTERN GULF OF MEXICO ON
MONDAY...AND INTO SOUTH TEXAS BY TUESDAY EVENING. THIS SYSTEM IS
PROGGED TO WEAKEN AS IT MOVES ACROSS THE LOWER RIO GRANDE VALLEY
ON WEDNESDAY. WHILE SOME INCREASE IN LOW-LEVEL MOISTURE IS
INDICATED FOR WEST CENTRAL TEXAS TUESDAY-THURSDAY...RAIN CHANCES
LOOK TO REMAIN NON- MENTIONABLE GIVEN THE FORECAST TRACK OF THIS
SYSTEM TO OUR SOUTH.

THOUGH SOME OF THE MODELS HINT AT POSSIBLE TROPICAL SYSTEM
DEVELOPMENT IN THE SOUTHWESTERN GULF OF MEXICO LATE THURSDAY AND
FRIDAY OF NEXT WEEK...THE UPPER HIGH IS PROGGED TO BUILD TO THE
NORTHEAST ACROSS THE SOUTHWESTERN STATES DURING THAT TIME AND
EVENTUALLY BECOME CENTERED OVER THE SOUTH-CENTRAL PLAINS ON
SATURDAY. AT THIS TIME...THIS UPPER HIGH IS EXPECTED TO BE OUR
DOMINANT WEATHER INFLUENCE WITH TEMPERATURES CREEPING UP A FEW
DEGREES BY THE END OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  95  73  95  72 /  20  20  10  10  10
SAN ANGELO 	 74  96  75  99  73 /  10  10  10  10  10
JUNCTION 	 73  94  74  95  72 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DANIELS
Hazardous weather outlook, Jun 16, 4:25 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
525 PM CDT SAT JUN 16 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-171100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
525 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL AFFECT THE NORTHERN BIG COUNTRY THIS EVENING.
SEVERE WEATHER IS NOT ANTICIPATED BUT A FEW STORMS COULD BECOME
STRONG WITH THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. IN
ADDITION...THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Jun 16, 4:22 PM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 PM CDT SAT JUN 16 2012

TXZ098-162245-
HASKELL TX-
522 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR
HASKELL COUNTY...

AT 517 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHWEST OF RULE...OR ABOUT 13
MILES WEST OF HASKELL...MOVING NORTHEAST AT 15 MPH. SOME ROADS IN
THE PATH OF THIS STORM INCLUDE STATE HIGHWAY 6...AND RANCH ROAD 617.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER AND O'BRIEN BY 545 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3339 9963 3311 9992 3319 10000 3328 10000
      3340 9996 3341 9977
TIME...MOT...LOC 2221Z 214DEG 12KT 3323 9993

DANIELS
Special weather statement, Jun 16, 6:37 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
737 PM CDT SAT JUN 16 2012

TXZ049-054-098-113-127-128-170100-
FISHER TX-HASKELL TX-JONES TX-NOLAN TX-TAYLOR TX-CALLAHAN TX-
737 PM CDT SAT JUN 16 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR
FISHER...HASKELL...JONES...NOLAN...TAYLOR AND CALLAHAN COUNTIES...

AT 733 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTH OF NEINDA...OR ABOUT 11
MILES SOUTH OF HAMLIN...MOVING SOUTH AT 25 MPH. SOME ROADS IN THE
PATH OF THIS STORM INCLUDE INTERSTATE 20...AND U.S. HIGHWAY 277.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NOODLE BY 755 PM CDT
  TRENT...MERKEL AND STITH BY 800 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3254 9961 3252 9961 3251 9959 3244 9955
      3232 10034 3293 10023 3297 10014 3296 10000
      3303 10000 3307 9990
TIME...MOT...LOC 0037Z 352DEG 22KT 3270 10011

The radar

The Dyess AFB radar (KDYX), 58 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 16, 6:56 PM CST to 7:05 PM CST
Where
Taylor County, 0.58 mi W of (Dys)dyess Afb Abile
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.860

This 69 mph wind gust was measured by the Dyess Airforce Base Automotated Surface Observing System.

Thunderstorm Wind, Taylor

When
June 16, 7:30 PM CST
Where
Taylor County, 0.58 mi W of Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.220, -99.810

A utility pole was reported down at the corner of County Road 254 and Farm to Market Road 613.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387501, 387500.